Hail, Amherst
- When
- May 23, 5:47 PM EST
- Where
- Amherst County, Amherst
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.580, -79.050
Isolated storms drifted across the area and became briefly severe over Amherst County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Isolated storms drifted across the area and became briefly severe over Amherst County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 3:38 PM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 438 PM EDT MON MAY 23 2011 .SYNOPSIS... A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TUESDAY/... AS OF 4PM MONDAY AFTERNOON ISOLATED THUNDERSTORMS BEGINNING TO FORM. STRONGEST STORM OVER NORTHWEST NORTH CAROLINA WHERE GOLF BALL SIZE HAIL HAS BEEN REPORTED. STILL A TRICKY FORECAST THE REST OF THE AFTERNOON AND EVENING. LOW LEVEL STABLE LAYER HAS STOPPED ANY THUNDERSTORMS FROM FORMING THUS FAR OUTSIDE OF NORTH CAROLINA. HOWEVER LATEST RUC ANALYSIS SHOWS MLCAPE VALUES UP TO 2000 J/KG ACROSS THE AREA WITH CONTINUED HEATING EXPECTED. EFFECTIVE SHEAR OVER THE REGION AN IMPRESSIVE 50 KTS AS WELL. THUS IF ANY STORMS CAN FORM THEY MAY BE ABLE TO QUICKLY BECOME SEVERE. DECENT DOWNDRAFT CAPE AND HIGH CAPE VALUES IN THE HAIL GROWTH ZONE WILL LEAD TO THE POTENTIAL OF DAMAGING WINDS AND LARGE HAIL WITH ANY STORMS THAT FORM. CONTINUED HEATING AND THE SUBTLE WAVE SEEN ON VISIBLE IMAGERY ENTERING OUR WESTERN CWA MAY BE ENOUGH TO FIRE STORMS. LATEST HRRR AND LOCAL WRF MODELS BOTH SHOW A LINE OF THUNDERSTORMS FORMING WITH THAT WAVE OVER THE NEXT FEW HOURS. BEST CHANCE APPEARS TO BE IN NORTH CAROLINA AND ALONG AND EAST OF THE BLUE RIDGE IN VIRGINIA. ANY STORMS THAT DO FORM THIS EVENING SHOULD EXIT BY 8PM...WITH CLEARING BEHIND. AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER MISSOURI AND ILLINOIS FORECASTED TO MOVE TOWARDS OUR REGION TOWARDS MIDNIGHT. FEEL THESE STORMS WILL TEND TO WEAKEN AS THEY APPROACH WITH LIMITED INSTABILITY. HRRR SEEMS TO BE HANDLING THIS GOOD...WITH LINE ENTERING CWA AROUND 2AM AND WEAKENING. WILL HAVE TO WATCH AS STILL SOME SMALL VALUES OF CAPE AROUND 500 J/KG. IF THE COLD POOL FROM THE LINE IS STRONG ENOUGH...IT MAY GENERATE ENOUGH LIFT TO TAP INTO THIS CAPE...WHICH WOULD RESULT IN THUNDERSTORMS. BEST CHANCE OF SEEING THIS IS ACROSS SOUTHEAST WEST VIRGINIA. LOW TEMPERATURES TONIGHT GENERALLY IN BETWEEN MAV AND MET VALUES. MAY SEE SOME LOCAL AREAS OF FOG AGAIN TOWARDS MORNING...ALTHOUGH MORE ABUNDANT CLOUD COVER SHOULD LIMIT FORMATION. ANOTHER TRICKY FORECAST ON TUESDAY. MET AND MAV VALUES AS MUCH AS 15 DEGREES DIFFERENT FROM EACH OTHER. HIGHS WILL DEPEND ON AMOUNT OF CLOUD COVER. GIVEN UNCERTAINTY..WENT WITH A COMPROMISE FOR NOW. FEEL MAV IS TOO WARM...EVEN IF CONDITIONS ARE MOSTLY SUNNY. MET IS LIKELY TOO COOL...UNLESS WE REMAIN OVERCAST MUCH OF THE DAY...WHICH SEEMS UNLIKELY. CONVECTION CHANCES ALSO HIGHLY DEPENDENT ON CLOUD COVER. APPEARS LIKE ONE WAVE WILL APPROACH AROUND 8AM..WITH SHOWERS AND ISOLATED THUNDERSTORMS. WHILE ANOTHER WAVE SHOULD APPROACH DURING THE AFTERNOON. HOW MUCH HEATING WE GET IN BETWEEN THE TWO WILL PLAY A HUGE FACTOR ON THE INTENSITY OF AFTERNOON STORMS. POTENTIAL IS THERE FOR CAPES GREATER THAN 1000 J/KG AND SHEAR AT LEAST 30 KTS...THUS WILL HAVE TO WATCH FOR STRONG TO SEVERE STORMS TUESDAY AS WELL IF THIS SCENARIO PLAYS OUT. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... VERY WARM AND MOIST AIR MASS FOR LATE MAY TO REMAIN IN PLACE THROUGHOUT THE SHORT-TERM AS SUB-TROPICAL RIDGE OFF THE SOUTHEAST US COAST REMAINS ENTRENCHED. TUE NITE STARTS OFF MILD WITH THE CONTINUED SSW FLOW ACRS THE AREA AND SUBSTANTIAL CLOUD COVER...POSSIBLY DEBRIS FROM EARLIER CONVECTION...DIMINISHING TOWARD MORNING. LOWS WILL BE RUNNING ABOUT 10F ABOVE NORMAL FROM UPPER 50S NW TO MID 60S SE. WED WILL CONTINUE THE CHANCE FOR AT LEAST SCATTERED STRONG STORMS DESPITE SHORT-WAVE RIDGING AHEAD OF THE DEVELOPING SYSTEM OVER THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY WILL REMAIN OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES AND WITH AFTERNOON HEATING CAPES APPROACH 1000 TO 1500 J/KG ON VARIOUS MODELS. KEPT HIGHEST CHANCE OF POPS OVER THE MOUNTAINS DUE TO TERRAIN FORCING AND PROXIMITY TO THE BEST FORCING...WHICH WILL STILL BE MAINLY OVER THE OH VALLEY. LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH VALLEY THURS WITH THE SYNOPTIC BOUNDARY STILL TO OUR WEST AND WARM FRONT WELL NORTH. AIR MASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND FAVORABLE FOR AGAIN AT LEAST SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION. STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND VERY WET IN PLACES FROM THE LAST SEVERAL WEEKS OF EXCESS PRECIPITATION. HIGHS STILL VERY MILD FROM LOW 90S OVER THE SOUTHEAST AND MID-80S EVEN IN THE MOUNTAINS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THURSDAY NIGHT THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION WITH TWO DISTINCT WAVES. THE FIRST OF THESE LOOKS TO HAVE A THURSDAY NIGHT INTO FRIDAY TIME FRAME...WITH THE SECOND PASSING MORE TO THE NORTH OF THE AREA WITH A SATURDAY INTO SATURDAY NIGHT TIME FRAME. THE SECOND WAVE ALSO WILL BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... ALL SITES EXPECT LYH FINALLY UP TO VFR CONDITIONS THIS AFTERNOON. CONVECTION FORECAST TRICKY FOR THE NEXT SEVERAL DAYS. WEAK IMPULSE CURRENTLY ENTERING SOUTHEAST WEST VIRGINIA MAY PROVIDE ENOUGH LIFT TO FORM SHOWERS AND THUNDERSTORMS THIS AFTERNOON. KEPT OUT OF THE TAFS FOR NOW GIVEN LOW CONFIDENCE. BEST CHANCE OF SEEING THESE STORMS AND ASSOCIATED BRIEF IFR/LIFR CONDITIONS WOULD BE OUR VIRGINIA TAF SITES...WITH TIMING BETWEEN 3 PM AND 8 PM. AFTER THIS EXPECT A BREAK IN THE ACTION. HOWEVER ANOTHER WAVE WILL APPROACH SHORTLY BEFORE MIDNIGHT. THINK SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS WILL WEAKEN AS THEY APPROACH...THUS DID NOT INCLUDE IN TAFS. IF THEY DO MAKE IT INTO OUR AREA TIMING WOULD BE A FEW HOURS EITHER SIDE OF MIDNIGHT...WITH TH BEST CHANCE ACROSS WESTERN AREAS. THINK WE WILL SEE MORE MID LEVEL CLOUDS TONIGHT...RESULTING IN LESS FOG FORMATION THAN LAST NIGHT. HOWEVER IT IT DOES RAIN THIS EVENING...AND BRIEF CLEARING OCCURS...SOME POCKETS OF DENSE FOG ARE STILL POSSIBLE TOWARDS MORNING. AFTER TONIGHT...BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY THROUGH AT LEAST SATURDAY. THUS WHILE VFR CONDITIONS SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH DAY IN THESE STORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...MC SHORT TERM...PC LONG TERM...DS AVIATION...JH/MC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 434 AM EDT MON MAY 23 2011 VAZ007-009>014-018>020-022>024-WVZ042>045-240845- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 434 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON AND EVENING. NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-240845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 434 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 459 PM EDT MON MAY 23 2011 NCZ003-004-VAZ032-232200- PATRICK VA-STOKES NC-SURRY NC- 459 PM EDT MON MAY 23 2011 ...A STRONG THUNDERSTORM WILL AFFECT PATRICK...STOKES AND SURRY COUNTIES... AT 457 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF PILOT MOUNTAIN...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR FRANCISCO AROUND 510 PM AND LAWSONVILLE AROUND 520 PM. THIS STORM HAS WEAKENED OVER THE LAST SEVERAL MINUTES...BUT MAY INTENSIFY AGAIN. IF THIS STORM BECOMES STRONGER...A SEVERE THUNDERSTORM WARNING MAY BE REISSUED. LAT...LON 3664 8021 3643 8012 3641 8052 3649 8058 16
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 WSW RONDA 36.21N 81.01W
05/23/2011 E1.00 INCH WILKES NC PUBLIC
OCCURRED IN THE TOWN OF ROARING RIVER
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG 4 NE NORTH WILKESBORO 36.20N 81.08W
05/23/2011 WILKES NC PUBLIC
TREE DOWN ON HIGHWAY 268 NEAR JOHNSON ROAD
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 3 SSW MOUNTAIN PARK 36.35N 80.87W
05/23/2011 E0.88 INCH SURRY NC PUBLIC
NICKEL SIZE HAIL ON AMBROSE CREEK ROAD.
&&
CHENARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 S MOUNTAIN PARK 36.37N 80.85W
05/23/2011 E1.00 INCH SURRY NC PUBLIC
&&
16SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT MON MAY 23 2011
VAZ035-232315-
AMHERST VA-
636 PM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT AMHERST COUNTY...
AT 634 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
AMHERST...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR AMHERST AROUND 650 PM AND NEW GLASGOW AROUND
700 PM.
LAT...LON 3755 7889 3755 7890 3756 7919 3766 7919
3769 7897 3756 7890 3755 7889 3756 7887
3754 7887
16The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
2 hail. Local standard time, as filed.
Qaurter-size hail was reported on Deerfield Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309846, 309848.